Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 74, NWS Melbourne, FL

June 14, 1996Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 14, 1996, 6:47 PM EDT for Orange County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1996, 6:47 PM EDT (22:47 UTC)
Expired
Jun 14, 1996, 7:45 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 142248
SVRMLB
FLC095-142345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
647 PM EDT FRI JUN 14 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...WESTERN ORANGE COUNTY
 
AT 647 PM...WEATHER RADAR AT MELBOURNE INDICATED A DEVELOPING SEVERE
THUNDERSTORM NEAR LAKE APOPKA AND WINTER GARDEN. THE STORM WAS SHOWING
LITTLE MOVEMENT...BUT MAY BEGIN TO MOVE SOUTHWEST TOWARD LAKE COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
F&OR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:30 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT FRI JUN 14 1996

FARILY HEALTHY LINE OF STORMS OVER ON WEST COAST ON 88D ATTM. EC C
BRZ NOT WELL ORGANIZED AND IS RACING INLAND OVER S FA WHILE FROM CAPE
CANAVERAL NORTH C BRZ JUST DRIFTING INLAND. LIKELY TO SEE DECENT
COLLISION OF C BRZS POSSIBLY OVER NW FA LATER THIS AFTERNOON/EVENING.

FOR THIS EVENING STORMS TO WEAKEN WITH LOSS OF HEATING. LATER
TONIGHT...WITH EASTERLY FLOW WILL LIKELY SEE SOME SHOWERS MOVE
ONSHORE...SPECIALLY FROM THE CAPE ON SOUTH.

TOMMOROW SHOULD BE ANOTHER CARBON COPY OF TODAY...WITH POSSIBLY A FEW
MORE SHOWERS FORMING EARLIER OVER S FA AS DISTURBANCE OVER BAHAMAS
STARTS MOVING OUR WAY. HOWEVER NOT EXPECTING ANY SIGNIFICANT
ACTIVITY.

THE DISTURBANCE MENTIONED ABOVE IS ASSOCIATED WITH AN APPARENT
TROPCICAL WAVE WHICH IS LOCATED OVER THE S BAHAMAS ATTM. MODELS DRIFT
THIS FEATURE SLOWLY WEST THROUGH 48 HOURS. AT THE SAME
TIME...TROUGHIENESS SETS UP AT 500 MBS AS TEMPS/HEIGHTS OVER THE
PENINSULA DROP ON SUNDAY. OVERALL...OVER THE S AND COASTAL C SECTIONS
OF THE FA...WEATHER SATURDAY WILL BE BETTER THAN SUNDAY AS SUNDAY
WILL LIKLEY BE MC/SHOWERY OVER ABOVE MENTIONED AREAS.

MIA vTHANKS FOR THE HEADS UP. GOOD IDEA TO GO HIGHER ON POPS SUNDAY.

HODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.